"Reply to Weight Gain, Sexual Dysfunction and Buropion."

View This PDF

NB: This article is only available as a PDF.

Because this piece has no abstract, we have provided for your benefit the first 3 sentences of the full text.

Sir: Our recent article1 examining the factors influencing psychiatrists’ prescription of bupropion was based on 3 propositions: (1) all antidepressant medications are generally equally effective2; (2) weight gain and sexual dysfunction are the 2 side effects that are of greatest concern to patients and have the greatest impact on long-term compliance; and (3) bupropion is not associated with either weight gain or sexual dysfunction. Dr. Menaster questioned the accuracy of our third proposition and concluded that bupropion is associated with weight gain and sexual dysfunction. He cited 4 lines of evidence supporting his conclusion: (1) case reports; (2) reports of weight gain in the package insert for bupropion extended-release (XL); (3) reports from naturalistic, observational studies; and (4) the results of a meta-analysis comparing bupropion and selective serotonin reuptake inhibitors (SSRIs).​​

J Clin Psychiatry 2005;66(10):1336-1339 [letter]